Michigan, 2008

Winter Weather in Michigan, December 24 to 25, 2008

December 24 to 25, 2008 · NWS MQT · 5 events in 5 counties and zones

A low pressure moving from the Plains toward the Lower Great Lakes on Christmas Eve spread moderate to heavy snow over portions of east and west Upper Michigan.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure moving from the Plains toward the Lower Great Lakes on Christmas Eve spread moderate to heavy snow over portions of east and west Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 24, 7:07 AM EST, 53 minutes earlier.

Area forecast discussion, Dec 24, 7:07 AM EST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
707 AM EST WED DEC 24 2008

UPDATED FOR THE 12Z TAF ISSUANCE

.SYNOPSIS (ISSUED AT 413 AM EST)...
08Z WATER VAPOR LOOP AN RUC 500MB HEIGHT ANALYSIS SHOWED RIDGING
OVER THE SOUTHEAST U.S....TROUGHING IN THE PLAINS...AN UPPER LOW
JUST OFF SHORE OF CA AND A POTENT TROUGH DROPPING DOWN THE WEST
COAST OF BRITISH COLUMBIA. UPPER MI STILL LIES IN SW FLOW BETWEEN
THE CENTRAL PLAINS TROUGH AND THE SE U.S. RIDGE...BUT LACK OF ANY
SHRTWVS OR ANY OTHER FORCING HAS RESULTED IN A QUIET NIGHT ON RADAR.
NEAREST SHRTWV...WHICH IS ACTUALLY QUITE STRONG...IS AT THE BASE OF
THE TROUGH IN SE KANSAS. ASSOCIATED WITH THE SHRTWV IS A 1007MB LOW
LOCATED NEAR PEORIA IL. RADAR IMAGERY SHOWS SOME SNOW SPREADING
NORTHEAST ACROSS CENTRAL IA ON THE DEFORMATION/NORTH SIDE OF THIS
SFC LOW...OR ALSO IN THE DPVA AREA DOWNSTREAM OF THE SHRTWV. A SFC
TROUGH EXTENDS NORTH OF THE LOW INTO WESTERN UPPER MI. BEHIND THE
TROUGH...00Z SOUNDINGS SHOW COLDER 850MB AIR...WITH READINGS OF -17C
AT INL AND -21C AT BIS...COMPARED TO -11C AT GRB. SFC TEMPS ALSO
REFLECT THE COLDER AIR...WITH READINGS IN THE SINGLE DIGITS OR MORE
BELOW ZERO IN NRN MN COMPARED TO THE TEENS ABOVE ZERO IN UPPER MI.
READINGS IN UPPER MI HAVE BEEN HELD UP BY PLENTY OF CLOUDS AHEAD OF
THE SFC TROUGH. NEAREST CLEARING IS OUT IN NRN MN WHERE DRIER AIR
OUT OF SOUTH CENTRAL CANADA HAS BEEN WORKING ON. 00Z CYQD SOUNDING
SHOWS THE DRY AIR WITH PRECIPITABLE WATER VALUES OF 0.09 INCHES AND
DEWPOINT DEPRESSIONS OF 10-15C BTWN 925-750MB. THIS DRIER AIR IS
ALSO ASSOCIATED WITH A RIDGE OF HIGH PRESSURE. ONLY OTHER ITEM TO
NOTE IS AN UPPER LOW IN CENTRAL SOUTH DAKOTA.

&&

.DISCUSSION (ISSUED AT 413 AM EST)...

TODAY...SHRTWV OVER EASTERN KS AND THE UPPER LOW IN CENTRAL SOUTH
DAKOTA ARE PROGGED TO PHASE TOGETHER AS THEY LIFT INTO LOWER MI AND
LAKE HURON BY 00Z THU. THIS PHASING WILL CAUSE THE SFC LOW NEAR
PEORIA TO NOT ONLY LIFT NE...BUT ALSO DEEPEN. BY 00Z THU...THE LOW
SHOULD BE LOCATED IN EASTERN GEORGIAN BAY WITH A PRESSURE AROUND
995MB. THE INTENSIFICATION OF THE LOW WILL CAUSE THE DEFORMATION
ZONE ON THE NORTH SIDE OF IT TO ALSO INTENSIFY...BRINGING SNOW UP
THROUGH WI INTO LOWER MI. THE NORTH SIDE OF THE SNOW SHOULD STILL BE
ABLE TO GET INTO THE SOUTHEAST AND EASTERN U.P....BUT AGAIN THE
HEAVIEST WILL BE TO THE SOUTH OF HERE. LOCATIONS THAT DO SEE THE
SNOW COULD PICK UP 2 TO 3 INCHES...WITH GFS/NAM PROGGED QPF UP TO
0.20 AND SOUNDINGS SHOWING LIFT THROUGH BOTH THE AGGREGATION AND
DENDRITIC GROWTH ZONES. COULD MAKE A CASE TO GO SLIGHTLY HIGHER ON
SNOWFALL AMOUNTS SINCE THE AGGREGATION LAYER IS NOT TOO DEEP...BUT
OUR 00Z LOCAL WRF-ARW RUN SUGGESTED THAT THE LOW TRACK COULD END UP
FARTHER SOUTH AND THEREFORE KEEP MORE OF THE PCPN OUT OF UPPER MI.
ANOTHER AREA THAT WILL SEE SNOW IS NORTHERN UPPER MI...IN THIS CASE
LAKE EFFECT. AS THE LOW INTENSIFIES...IT HELPS TO BRING IN THE
COLDER AIR OUT OF NRN MN...WHICH IS SHOWN BY 850MB TEMPS PROGGED TO
DROP TO -12 TO -16C BY 00Z. IN FACT...950MB CONVERGENCE FIELDS SHOW
THE POSSIBILITY OF A SINGLE BAND DROPPING SE ACROSS LAKE SUPERIOR...
APPARENTLY CONNECTED TO THE CURRENT TROUGH OVER WESTERN UPPER MI.
THIS SOUNDS REASONABLE AND HAVE TRIED TO INCORPORATE IT INTO THE
FORECAST. BAND SHOULD IMPACT WRN UPPER MI THIS MORNING AND THEN
NORTH CENTRAL AND NORTHEAST UPPER MI IN THE AFTERNOON.
MULTI-PARALLEL BANDS ARE EXPECTED TO DEVELOP IN THE WAKE OF THE
BAND. OVERALL...SNOWFALL AMOUNTS OF 1 TO 3 INCHES FROM THE LAKE
EFFECT SEEM POSSIBLE...A LOT OF IT DUE TO THE SINGLE BAND. HIGHS
TODAY SHOULD BE ABLE TO CLIMB INTO THE 20S AT MOST PLACES (EXCLUDING
THE FAR WEST)...BUT THESE ARE LIKELY TO OCCUR AROUND 18Z BEFORE THE
COOL AIR COMES IN TO CAUSE READINGS TO FALL SLIGHTLY.

TONIGHT...PHASED UPPER LOW AND SHRTWV DO NOT LOOK TO HANG AROUND THE
GREAT LAKES REGION TOO LONG. IN FACT...BY 12Z THU...THEY SHOULD BE
IN THE CANADIAN MARITIMES. WITH ITS RAPID DEPARTURE...VERY LITTLE IF
ANY SYNOPTIC SNOW IS EXPECTED AFTER 00Z. THEREFORE ATTN TURNS TO
LAKE EFFECT. 850MB TEMPS WHICH DROPPED TO THE -12 TO -16C RANGE LATE
TODAY ARE PROGGED TO STAY ABOUT STEADY...OR POSSIBLY EVEN RISE LATE
IN THE NIGHT. THIS RISE IS A RESULT OF RETURN FLOW ON THE BACK SIDE
OF THE SFC RIDGE CURRENTLY OUT IN THE PLAINS...WHICH IS EXPECTED TO
MOVE INTO IL...WI AND UPPER MI AROUND 12Z. THEREFORE...
MULTI-PARALLEL BANDS DURING THE EVENING WITH ONE OR TWO ENHANCED
BANDS DUE TO LAND BREEZES SHOULD GRADUALLY WEAKEN AND LIFT TO THE
NORTHEAST. THE WEAKENING WILL BE ENHANCED BY DRY AIR MOVING IN AND
LOW LEVEL FLOW TURNING ANTICYCLONIC. AREAS MOSTLY IMPACTED BY THE
BANDS SHOULD BE IN WESTERN UPPER MI AND THOSE EAST OF MARQUETTE. A
GENERAL 1 TO 2 INCHES SEEMS REASONABLE...GIVEN THE WEAKENING TREND
OF THE BANDS AND THEIR CONSTANT MOVEMENT. OUTSIDE OF THE LAKE
EFFECT...INLAND AREAS SHOULD CLEAR OUT. WITH DRY AIR MOVING IN AND
CLEAR SKIES...THE STAGE IS SET FOR GOOD RADIATIONAL COOLING. WILL
CONTINUE TO GO BELOW GUIDANCE FOR LOWS...WHICH COULD DROP TO NEAR 10
BELOW NEAR THE WI BORDER.

CHRISTMAS DAY...UPPER TROUGH DROPPING DOWN THE BRITISH COLUMBIA
COAST IS PROGGED TO ALL THE WAY SOUTH INTO SRN CA BY 00Z. AS THIS
OCCURS...THE UPPER LOW CURRENTLY OFF THE CA COAST GETS SHUNTED
EASTWARD INTO THE CENTRAL PLAINS. THE PRESENCE OF BOTH FEATURES
SUGGESTS BUILDING RIDGING DOWNSTREAM...WHICH WILL BE MOVING UP INTO
THE GREAT LAKES DURING THE DAY. THE COMBINATION OF SUBSIDENCE UNDER
THE BUILDING UPPER RIDGE AND DRY AIR ASSOCIATED WITH THE SFC HIGH
WILL RESULT IN MOSTLY SUNNY SKIES. IN ADDITION...WITH RETURN FLOW
INCREASING AS THE SFC RIDGE MOVES OFF TO THE EASTERN GREAT
LAKES...850MB TEMPS ARE ALLOWED TO CLIMB TO -5 TO -10C BY 21Z. WITH
SUNSHINE AND SOUTH WINDS PICKING UP...TEMPERATURES SHOULD BE ABLE TO
CLIMB INTO THE 20S AGAIN. THE COLD START WILL PROBABLY KEEP READINGS
IN MOST PLACES FROM REACHING TODAYS HIGHS...WITH THE EXCEPTION
BEING THE FAR WEST. ALSO TO NOTE IS THAT THE 850MB TEMPS ARE ALMOST
WARM ENOUGH TO END THE LAKE EFFECT...ALTHOUGH MOST OF IT WILL BE
MOVING OFFSHORE ANYWAY BY 18Z.

THU NIGHT INTO FRI...UPPER TROUGH OVER THE WESTERN U.S. WILL BE
MARCHING EASTWARD DURING THIS PERIOD...COMING CLOSE TO THE PLAINS
STATES BY 00Z SAT. AS THE TROUGH MOVES EAST...THE UPPER LOW
CURRENTLY OFF THE CA COAST IS LIFTED NORTHEASTWARD...OF COURSE IN A
SHEARED BUT STILL IN A SIGNIFICANT STATE. THE SHEARED UPPER LOW
SHOULD REACH UPPER MI FRI MORNING. DPVA FORCING AND INCREASING
ISENTROPIC LIFT AHEAD OF THE LOW...ALONG WITH A GOOD MOISTURE FEED
OUT OF THE GULF OF MEXICO...WILL SUPPORT BANDED PCPN MOVING INTO
UPPER MI DURING THE OVERNIGHT HOURS OF THU NIGHT INTO FRI MORNING.
SOUNDINGS SUGGEST THAT THE DENDRITIC GROWTH ZONE IS GOING TO BE
QUITE HIGH...ALLOWING FOR MORE AGGREGATION AND THEREFORE LOW SNOW TO
WATER RATIOS. EVEN SO...A SOLID 2 TO 3 INCH SNOW LOOKS LIKE.
CONTINUED THE PREVIOUS FORECAST MENTION OF CATEGORICAL POPS...AND
ACTUALLY WENT AHEAD AND PUT SOME ADDITIONAL FINE TIMING INTO THE
FORECAST. NEXT PROBLEM IS MID-LEVEL DRYING THAT OCCURS BEHIND THE
SHEARED UPPER LOW AS IT HEADS INTO NE ONTARIO. THIS DRYING REMOVES
ANY ICE NUCLEI...BUT GFS/NAM ISENTROPIC LIFT PLOTS ON THE 285K SFC
AS WELL AS 800-900MB FRONTOGENESIS FIELDS CONTINUE TO SHOW LIFT
PRESENT. IN ADDITION...WITH THE SFC-950MB WIND FLOW OUT OF THE
SE...THIS PROVIDES UPSLOPE ENHANCEMENT TO SOME AREAS OF UPPER MI. SO
IT LOOKS FAVORABLE FOR EITHER RAIN OR FREEZING RAIN. EXPECTATION IS
THAT IN THE WAKE OF THE SHEARED UPPER LOW THAT PCPN WILL TRANSITION
TO FREEZING RAIN...THEN AS THE SFC TO 850MB LAYER WARMS...PCPN
GRADUALLY CHANGES OVER TO RAIN IN THE AFTN. HOWEVER...THERE
DEFINITELY COULD BE A PERIOD OF ICE ACCUMULATION...PROBABLY ONLY
ENOUGH TO WARRANT AN ADVISORY. REGARDING TEMPS...LOWS ON THU NIGHT
SHOULD BE IN THE EVENING (NOT FAR FROM THUS HIGHS)...THEN RISE
THROUGH THE REST OF THE NIGHT INTO FRIDAY AS SOUTH WINDS ADVECT
WARMER...MOIST AIR INTO THE CWA. HIGHS ON FRIDAY ARE TRICKY AND HAVE
MAJOR IMPLICATIONS ON WHEN FZRA CHANGES TO RAIN. BUMPED UP READINGS
CLOSER TO GFS/NAM MOS GUIDANCE...WHICH BRINGS TEMPS TO OR ABOVE
FREEZING. MAV GUIDANCE FOR IWD IS QUITE WARM...37...BUT DID NOT GO
THAT HIGH YET. GIVEN THE INCREASING MOISTURE/WARM TEMPS...ADDED SOME
PATCHY FOG IN UPSLOPE AREAS.

FRI NIGHT INTO SAT...MODELS ARE NOW IN MUCH BETTER AGREEMENT WITH
REGARDS TO THE WESTERN TROUGH PROGRESSION EASTWARD...EXCLUDING THE
CANADIAN WHICH LOOKS TO BE A FAST OUTLIER. MUCH OF THE CWA FRI NIGHT
SHOULD BE UNDER WARM ADVECTION...AHEAD OF A LOW PRESSURE SYSTEM
MOVING OUT OF THE PLAINS AND INTO NW ONTARIO. THE ASSOCIATED COLD
FRONT IS INDICATED TO MOVE INTO FAR WRN UPPER MI BY 12Z SAT. THIS
MEANS TEMPS FRI NIGHT SHOULD BE ON THE RISE...THEN FALL BACK LATE IN
THE FAR WEST WITH THE FRONTAL PASSAGE. PCPN WISE...MAJORITY OF
THERMODYNAMICAL AND DYNAMICAL FORCING WILL BE TO OUR SE...WITH
CONVECTION PROBABLY OCCURRING IN LOWER MI AND SE WI. WILL STILL KEEP
SOME LOW CHANCE POPS...THOUGH...GIVEN STILL SOME REMAINING WEAK LOW
LEVEL ISENTROPIC LIFT. PCPN TYPE SHOULD BE MOSTLY RAIN...ESPECIALLY
WITH SFC TEMPS WARMING ABOVE FREEZING AND 850MB TEMPS CLIMBING TO
4-7C BY 12Z SAT OVER MOST AREAS. ON SAT...COLD FRONT MARCHES ACROSS
UPPER MI WHILE THE LOW PRESSURE AREA LIFTS INTO FAR NRN ONTARIO.
GIVEN THE LOW TRACK...PCPN IS NOT VERY FAVORABLE WITH THE AREA
LIKELY IN A MID-LEVEL DRY SLOT WITH COLD ADVECTION IN THE LOW
LEVELS. 850MB TEMPS MAY COOL DOWN ENOUGH TO RESULT IN SOME WEAK LAKE
EFFECT SNOW SHOWERS...BUT THAT IS ABOUT IT. DUE TO THE FRONTAL
PASSAGE...TEMPS IN THE WESTERN U.P. WILL FALL THROUGH THE DAY. IN
THE EAST...SOME WARMING IS POSSIBLE IN THE MORNING TO GET HIGHS UP
NEAR 40 BEFORE THE FRONT CROSSES. GIVEN THE WARM UP...WILL NEED TO
WATCH FOR WATER ON ROADS FREEZING ON SAT.

NO OTHER CHANGES MADE BEYOND SAT.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

LIGHT SNOW HAS STARTED TO FALL AT CMX...AS WELL AS WFO MQT WHICH
MEANS THAT IT IS NOT TOO FAR OFF FROM SAW.  LOOKING AT THE LATEST
SAT IMG AND REPORTED CONDITIONS UPSTREAM OVER WI AND IOWA...THE
CURRENT FORECAST OF CEIGS/VIS DROPPING INTO IFR CAT BY 18Z LOOKS
REASONABLE AS THE SFC LOW STRENGTHENS AND CROSSES INTO LOWER MI. AS
THE LOW EJECTS NE...WINDS WILL TURN W/SW TOWARDS 09Z THURSDAY
...ENDING LAKE ENHANCEMENT WITH VFR CEIGS/VIS FIGURED THEREAFTER.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

LOW PRESSURE WILL REORGANIZE AND STRENGTHEN SLIGHTLY BY EARLY
EVENING ACROSS EASTERN JAMES BAY...AND QUICKLY MOVE TO SOUTHEASTERN
CANADA BY DAYBREAK THURSDAY. THIS COULD BRING WINDS TO 30
KNOTS...MAINLY OVER CENTRAL AND EASTERN LAKE SUPERIOR THIS EVENING.
HIGH PRESSURE OVER THE MIDDLE MISSISSIPPI RIVER VALLEY THIS EVENING
SHOULD SHIFT OVER THE OHIO VALLEY THURSDAY...ALLOWING A RIDGE OF
HIGH PRESSURE TO SWING ACROSS LAKE SUPERIOR...AND MOVE TO THE LOWER
GREAT LAKES BY THURSDAY EVENING. ALSO THURSDAY EVENING AND
FRIDAY...GALES TO 35 KNOTS WILL BECOME POSSIBLE ONCE AGAIN OVER THE
CENTRAL AND EAST AS THE PRESSURE GRADIENT INCREASES BETWEEN THE HIGH
AND THE FORTHCOMING LOW. FOR FRIDAY...EXPECT LOW PRESSURE DEVELOPING
ACROSS THE CENTRAL PLAINS TO SURGE NORTHEASTWARD TO WESTERN
MINNESOTA FRIDAY EVENING...AND DEEPEN SUNDAY MORNING ACROSS HUDSON
BAY. THIS MAY BRING GALES TO 35 KNOTS TO THE WEST HALF SATURDAY INTO
SATURDAY NIGHT. SUNDAY...HIGH PRESSURE WILL STRENGTHEN ACROSS THE
SOUTHERN PLAINS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.

&&

SYNOPSIS/DISCUSSION...AJ
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Dec 24, 5:05 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
505 AM EST WED DEC 24 2008

MIZ001>004-009-010-084-251300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
SOUTHERN HOUGHTON-
505 AM EST WED DEC 24 2008 /405 AM CST WED DEC 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT 2 TO 4 INCHES OF WET SNOW ACCUMULATION AFTER MIDNIGHT
THURSDAY NIGHT INTO FRIDAY MORNING. THERE IS ALSO A CHANCE OF
FREEZING RAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005>007-011>014-085-251300-
MARQUETTE-ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
505 AM EST WED DEC 24 2008 /405 AM CST WED DEC 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

UP TO 3 INCHES OF SNOW IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT 2 TO 4 INCHES OF WET SNOW ACCUMULATION AFTER MIDNIGHT
THURSDAY NIGHT INTO FRIDAY MORNING. THERE IS ALSO A CHANCE OF
FREEZING RAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-251300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
505 AM EST WED DEC 24 2008 /405 AM CST WED DEC 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTH GALES TO 35 KNOTS ARE POSSIBLE ON NORTH CENTRAL AND EASTERN
LAKE SUPERIOR AFTER MIDNIGHT THURSDAY NIGHT INTO FRIDAY MORNING.

A FEW WEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE SATURDAY
MORNING ON WESTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-251300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
505 AM EST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Northern Schoolcraft

When
December 24, 8:00 AM EST to 8:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer 15 miles south of Wetmore, just into Schoolcraft County, measured 6.2 inches of snow in 12 hours.

Winter Weather, Ontonagon

When
December 24, 8:00 AM EST to December 25, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer eight miles west-southwest of Ontonagon measured 8 inches of snow in 24 hours.

Winter Weather, Northern Houghton

When
December 24, 9:00 AM EST to December 25, 9:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A spotter in Twin Lakes measured 7 inches of snow in 24 hours.

Winter Weather, Luce

When
December 24, 11:00 AM EST to December 25, 8:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observers reported 7 to 10 inches of snow between McMillan and Newberry in less than 24 hours.

Winter Weather, Alger

When
December 24, 11:00 AM EST to December 25, 8:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Spotters in the Munising-Wetmore area measured 6 to 7 inches of snow in less than 24 hours, while the spotter just south of Grand Marais measured nearly 9 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147637, 147638, 147639, 147634, 147635.